Cold/Wind Chill, Edwards
- When
- January 30, 4:00 AM CST to 11:00 AM CST
- Where
- Edwards forecast zone
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Wind chill readings dropped to between minus 10 and minus 20 across most of southern Illinois, except for the southern tip of the state from Metropolis to Cairo. The lowest wind chill reading at Carbondale was minus 15 degrees.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Wind chill readings dropped to between minus 10 and minus 20 across most of southern Illinois, except for the southern tip of the state from Metropolis to Cairo. The lowest wind chill reading at Carbondale was minus 15 degrees. Actual air temperatures were in the single digits above zero. Some places along and north of Interstate 64 briefly dropped below zero. Warming centers were opened for those persons who were unable to heat their residences. Approximately two dozen people took advantage of the warming shelters, possibly due to a power outage in the Herrin and Carterville areas. Arctic high pressure moved southeast into the Missouri Valley, producing a bitterly cold north wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 30, 3:38 AM CST, 22 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
338 AM CST Wed Jan 30 2019
.SHORT TERM...(Today through Friday night)
Issued at 337 AM CST Wed Jan 30 2019
Many issues to handle in the short term, so will try to handle in
chronological order here.
Through 6 am CST today...
The Arctic front and the leading edge of the Arctic temperatures
and much drier dewpoints will have completely moved south of the
WFO PAH forecast area (into TN/AR). Forcing and available moisture
will also decrease with little, if any additional accumulation of
snow expected by daybreak. With an average 20.5:1 snow ratios,
minimum snowfall amounts of one half to one inch of new snow can
be expected in extreme southern Missouri, the southern Purchase
area, and the southeast half of the Pennyrile region of west
Kentucky.
Given the light (low water content) of the snow, there may be some
blowing snow around daybreak in the parts of southeast Illinois,
southwest Indiana, northwest Kentucky.
Will likely let the Winter Weather Advisory for snow expire at 4
am CST. Any lingering snow should amount to flurries along the
AR/TN borders through 6 am CST. Will also attempt to do some
messaging about slick roads this morning, especially when traffic
increases during the rush hour.
From 6 am today through 6am Thursday...
The Wind Chill advisory expiration still looks good for Noon,
although there may still be some wind chills below -10 degrees
along the I-64 counties in southern Illinois through 1 pm.
The leading edge of moisture with another minor wave rotating
around the intense closed low north of the Great Lakes will move
into southeast Missouri and southwest Illinois before 3 pm, slowly
expanding southeast through the evening, before shifting northeast
and losing forcing by Thursday. At this time, most of the
moisture should be wrung out so to speak by midnight tonight.
Given the sub-freezing temperatures and potential for road
impacts may have to consider another winter weather advisory for
snow amounts up to an inch, especially along and northwest of a
line from Interstate 57 and route 13 in southern Illinois,
westward into southeast Missouri. Lighter amounts, less than a
quarter of a inch may be possible over the rest of southern
Illinois and into the Pennyrile region of west Kentucky.
Will be issuing a new Winter Weather Advisory for parts of
southwest Illinois and southeast Missouri for this this afternoon
(around 3 pm CST) until midnight for the aforementioned system.
Depending on the forcing, the day or evening forecast crew may or
may not have to expand east and southeastward.
From 6 am Thursday through 6 pm Thursday...
A dry period, with warm air advection pushing the southwest half
of the WFO PAH forecast area above freezing, with the northeast
half of the forecast area holding between 25 and 32 degrees for
highs.
From 6 pm Thursday to 6 am Friday...
Given the density of the air mass and the degree of mixing
Thursday night, it will be a race to see how much warming will
occur from precipitation loading of warm air into the retreating
Arctic air mass as moisture advection increases over the area. The
moisture trajectory and thermal advection trajectories will be a
key on how much of the shallow Arctic airmass is modified. At this
point, anticipate a rapid change over from snow, freezing rain,
then rain between 9pm and midnight in the lower elevation areas
south of Crowley's Ridge/Shawnee Hills. Between midnight and 6 am
Friday, most of the change will be from freezing rain to rain,
reaching the I-64 corridor counties just before daybreak. With
most of the moisture trajectory and lift shifting from south to
southwest Thursday night, QPF (precipitation amounts) should be
light and limit the potential for any significant snow or ice
accumulation to a minimum.
Only concern is the start time. Am concerned that some
precipitation may occur in the 6 pm to midnight time frame. Will
need to monitor the latest model runs to see if there will be a
later onset of precipitation during this time period. For now, I
am increase precipitation chances through the evening hours from
the south.
From 6 am Friday to 6 am Saturday...
A quick change over to rain will occur after daybreak on Friday
with rain moving east of the area by the afternoon and dry
conditions Friday night. Temperatures will remain above freezing
for a vast majority of this time.
.LONG TERM...(Saturday through Tuesday)
Issued at 337 AM CST Wed Jan 30 2019
We continue to watch an upper level wave that will move onto the
west coast on Thursday and meander into TX by Friday night. As this
feature moves east with time, it weakens and any sufficient moisture
and QPF will settle mainly south of our region. This is similar to
what models were showing yesterday, so we will continue with
mainly dry weather for Saturday and Saturday night.
We will see warm air advection continuing as southwest flow
strengthens and 850mb temps keep rising. Therefore, highs should
have no problem reaching the 50 to 55 degree range on Saturday, with
the higher readings in the south.
On Sunday, the upper flow pattern becomes more southwesterly as yet
another upper wave moves east from the west coast. Models are still
having issues on how this system will evolve, but they have improved
continuity with the 00z runs. As surface high pressure moves east of
the area Saturday night, we will see strengthening low level flow
out of the south, which will cause a decent increase in moisture as
well as warmth. In fact, given the 850 mb temp progs, it continues
to look like many locations will reach 60 degrees or above on
Sunday. Highs close to 60 degrees would be about 15 degrees above
normal. If the latest GFS guidance is close to being correct, we
could be approaching record highs for Sunday in some locations.
A low pressure system develops to our west on Sunday and we continue
to watch its progression eastward with time. Light showers could be
possible Sunday afternoon but better chances arrive Sunday night as
the front approaches. There are still differences in the timing of
the FROPA with the ECMWF continuing to be the faster solution. We
will linger rain into Monday, accounting for the slower operational
and ensemble solutions. Continued above normal temperatures will
occur on Monday, as we remain ahead of the front. Therefore, upper
50s to lower 60s will be likely for highs on Monday.
Big issues in the operational model data when it comes to Monday
night into Tuesday. Stark differences in surface analysis between
the GFS and the ECMWF/Canadian and it looks like its based on
timing. The GFS indicates dry high pressure building in over the
area for Monday night into Tuesday, before another system comes
barreling out of the Rockies toward the region, bringing more rain
chances. The ECMWF/Canadian indicate a much quicker return of
moisture and rainfall. One thing the models do agree on, is that
there are no major intrusions of cold air showing up, so even though
the front moves through, temperatures will remain in the 50s for
highs on Tuesday. That may change however, looking ahead to mid to
late week when temperatures drop back down to more normal levels.
&&
.AVIATION...
Issued at 1153 PM CST Tue Jan 29 2019
Primarily VFR conditions are forecast through the period. With
the passage of an arctic front, a band of light snow showers will
continue to progress south across portions of southeast Missouri,
far southern Illinois, and western Kentucky overnight. This
activity will temporarily reduce ceilings to MVFR and visibilities
to MVFR/IFR. The activity was already tapering off at KEVV as of
midnight and should end at KPAH/KOWB by 08Z. Accumulation will be
fairly light, but may be up to an inch or slightly more in some
areas. A fair amount of sunshine Wednesday morning will be impeded
by increasing mid level clouds during the afternoon ahead of yet
another minor disturbance, which may bring light snow showers to
central and southern portions of the area during the evening.
Brisk northwest winds in the morning will tend to subside by
afternoon, then become light and variable by evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 4 AM CST early this morning for
ILZ087>094.
Wind Chill Advisory until noon CST today for ILZ075>078-080>094.
Winter Weather Advisory from 3 PM this afternoon to midnight CST
tonight for ILZ075-080-081-084-085.
MO...Winter Weather Advisory until 4 AM CST early this morning for
MOZ086-087-100-107>112-114.
Wind Chill Advisory until noon CST today for MOZ076-086-087-100-
107-111.
Winter Weather Advisory from 3 PM this afternoon to midnight CST
tonight for MOZ076.
IN...Winter Weather Advisory until 4 AM CST early this morning for
INZ086>088.
Wind Chill Advisory until noon CST today for INZ081-082-085>088.
KY...Winter Weather Advisory until 4 AM CST early this morning for
KYZ001>022.
Wind Chill Advisory until noon CST today for KYZ004-005-007-010-
013>016-018>021.
&&
SHORT TERM...Smith
LONG TERM...CW
AVIATION...RJPHazardous Weather Outlook National Weather Service Paducah KY 1131 PM CST Tue Jan 29 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1131 PM CST Tue Jan 29 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight A Winter Weather Advisory for snow has been issued for most of the region until 4 AM Wednesday. A Wind Chill Advisory remains in effect for most of the area. Refer to the Winter Weather Message for details. Minor river flooding continues. Refer to the warnings and statements for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Wind Chill Advisory remains in effect through midday Wednesday for portions of southeast Missouri, southern Illinois, southwest Indiana and west Kentucky. Refer to the Advisory for details. It will remain cold through Wednesday night. A light wintry mix is forecast late Thursday night into early Friday morning. Impact on any overnight travel will be limited. Minor river flooding is forecast to continue. Refer to the warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Snowfall reports would be greatly appreciated overnight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1016 PM CST TUE JAN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM SNOW GALATIA 37.84N 88.61W
01/29/2019 M1.5 INCH SALINE IL PUBLIC
1014 PM SNOW 5 SE MARION 37.68N 88.88W
01/29/2019 M1.0 INCH WILLIAMSON IL PUBLIC
1012 PM SNOW 3 E NORRIS CITY 37.98N 88.27W
01/29/2019 M1.0 INCH WHITE IL PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1057 PM CST TUE JAN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM SNOW GALATIA 37.84N 88.61W
01/29/2019 E2.0 INCH SALINE IL PUBLIC
UPDATES PREVIOUS SNOW REPORT FROM GALATIA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1158 PM CST TUE JAN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM SNOW 6 S STURGIS 37.46N 88.02W
01/29/2019 M1.0 INCH CRITTENDEN KY PUBLIC
ROADS COVERED AND STILL SNOWING.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1210 AM CST WED JAN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM SNOW SEBREE 37.60N 87.53W
01/29/2019 E2.0 INCH WEBSTER KY PUBLIC
REPORT SUBMITTED VIA FACEBOOK.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 AM CST WED JAN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM SNOW HARRISBURG 37.74N 88.55W
01/30/2019 M0.7 INCH SALINE IL LAW ENFORCEMENT
1231 AM SNOW CARRIERS MILLS 37.69N 88.63W
01/30/2019 M0.5 INCH SALINE IL LAW ENFORCEMENT
1200 AM SNOW 1 NW MELODY HILL 38.04N 87.53W
01/30/2019 M0.5 INCH VANDERBURGH IN ASOS
ASOS STATION EVV, EVANSVILLE IN.
1200 AM SNOW 2 SE HEATH 37.07N 88.77W
01/30/2019 M0.4 INCH MCCRACKEN KY CO-OP OBSERVER
CO-OP OBSERVER STATION PDHK2, WEST PADUCAH
KY 2 W.
1059 PM SNOW FAIRFIELD 38.38N 88.37W
01/29/2019 M0.8 INCH WAYNE IL BROADCAST MEDIA
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 AM CST WED JAN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM SNOW 3 W STANLEY 37.82N 87.30W
01/30/2019 M0.8 INCH DAVIESS KY BROADCAST MEDIA
STILL SNOWING LIGHTLY.
&&The national radar mosaic for the moment the first event began.
16 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797239, 797240, 797241, 797242, 797243, 797244, 797245, 797246, 797247, 797248, 797249, 797250, 797251, 797252, 797253, 797254.